Risk of Liver Damage Cited

High doses of acetaminophen may lead to serious liver damage, and as a result, the FDA is recommending that health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams of the popular painkiller.

Acetaminophen is the generic name for the drug used in over-the-counter medications such as Tylenol, but it is also used in prescription drugs.

Unbeknownst to many consumers, acetaminophen is often used in prescribed painkillers with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine) — these are called combination drugs and contain two or more medications. CNN Health Report on Liver Damage

The FDA already has asked drug-makers to stop producing combination prescription medications with higher doses, and the recent announcement is just  one of a series of actions aimed at limiting high-dose use of the acetaminophen. USA Today Report on FDA Warning

According to the FDA, “there is no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.” 

The warning does not apply to over-the-counter drugs such as Tylenol, but the FDA said it will address over-the-counter acetaminophen products in another action. Fox News Report on Acetaminophen Warning

Overdoses from acetaminophen send 55,000 to 80,000 people in the U.S. to the emergency room each year and kill at least 500, according to the Centers for Disease Control and Prevention and the Food and Drug Administration. Tylenol Bottles to Sport New Warning Labels

For more information, please visit: www.fda.gov/acetaminophen or CaseyGerry Tylenol Warning Update

Print Friendly, PDF & Email